Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 45, NWS Nashville, TN

July 12, 2002Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 12, 2002, 3:06 PM CDT for Davidson County, Tennessee. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2002, 3:06 PM CDT (20:06 UTC)
Expired
Jul 12, 2002, 5:00 PM CDT
In force
114 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 122006
FFWBNA
TNC037-122200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE

* UNTIL 500 PM CDT

* AT 300 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN ACROSS MOST OF DAVIDSON COUNTY. RADAR INDICATED
  2 TO 3 INCHES OF RAIN HAD FALLEN FROM THE HEAVIEST THUNDERSTORMS.
  MORE THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO CONTINUE ACROSS 
  DAVIDSON COUNTY. AN ADDITION 1 TO 2 INCHES OF RAIN COULD FALL IN   
  THE NEXT COUPLE OF HOURS.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. MOST 
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, 
DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS
A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, 
MOVE TO HIGHER GROUND.

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:50 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT FRI JUL 12 2002

CURRENT...CONVECTION THIS AFTERNOON SEEMS LINED UP W/ INVERTED TROF
WHIC IS LINED UP OVER NW THIRD OF CWA.  TEMPS IN MID 70S TO LOWER
80S W/ EXTENSIVE CLOUDINESS.

FORECAST...SEE NO NEED TO CHANGE CURRENT FORECAST AS AREA REMAINS IN
MOIST UNSTABLE AIRMASS FOR EXTENDED PERIOD AND H5 UPPER SYSTEM
REMAINS TO NW.  SURFACE INVERTED TROF MOVES VERY LITTLE NEXT 48-60
HOURS SO HI CHANCE TO LIKELY POPS A GOOD BET.  NOT SURE WHY MODELS
SHIFT HIER POPS/QPF TO E W/ TIME CONSIDERING POSITION OF SURFACE
TROF.  IN ESSENCE WILL LEAVE FORECAST AS IS INSTEAD OF TRYING TO
PINPOINT TIMING/LOCALES.  THIS IN AGREEMENT W/ QPF DISCUSSION.

WILL KEEP CHANCE POPS IN THRU EXTENDED AS WELL AS SHOWN BY ALL
GUIDANCE.

AS FOR TEMPS...WENT FOR COOLER AVN/ETA MAXS OTHERWISE FWC NUMBERS OK.

BNA TT 70/83/70/85 5645
CSV TT 66/78/66/80 5645

.BNA...NONE.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:08 PM CDTSevere Thunderstorm WarningOHXDavidson47 min
Jul 12, 4:23 PM CDTFlash Flood WarningOHXLawrence3 hr
Jul 12, 4:24 PM CDTFlash Flood WarningOHXLawrence3 hr
Jul 12, 4:53 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Smith3 hr
Jul 12, 5:01 PM CDTFlash Flood WarningOHXDavidson59 min
Jul 12, 5:05 PM CDTFlash Flood WarningOHXDavidson55 min

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.